New York, 2013

Flash Flooding in New York, May 23, 2013

May 23, 2013 · NWS OKX · 9 events in 3 counties and zones

A pre-frontal trough ahead of a cold front triggered numerous showers and thunderstorms. These storms produced heavy rain, which resulted in flash flooding across portions of The Lower Hudson Valley and New York City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough ahead of a cold front triggered numerous showers and thunderstorms. These storms produced heavy rain, which resulted in flash flooding across portions of The Lower Hudson Valley and New York City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 23, 11:52 AM EST, 47 minutes earlier.

Area forecast discussion, May 23, 11:52 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1252 PM EDT THU MAY 23 2013

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE SLOWLY APPROACHES THROUGH
TONIGHT...DRAGGING A COLD FRONT THROUGH THE AREA FRIDAY MORNING.
THE CENTER OF THIS SYSTEM WILL THEN EXIT TO THE EAST BY THE END OF
THE DAY...AND REMAINS JUST EAST OF THE REGION THROUGH SATURDAY. IT
THEN TRACKS NORTH ALONG THE NEW ENGLAND COAST ON SUNDAY. HIGH
PRESSURE OVER THE GREAT LAKES BUILDS SOUTHEAST ACROSS THE AREA
MONDAY INTO TUESDAY. A WARM FRONT WILL THEN APPROACH FROM THE
SOUTHWEST BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST RADAR TRENDS CONTINUE TO SUPPORT HRRR/RAP/NAM/SREF IDEA OF
SHRA/TSRA THIS AFTERNOON MAINLY BEING CONFINED TO THE NW 1/2 OF
THE CWA. HAVE MAINTAINED CATEGORICAL POPS NW AND CHC POPS SE AS A RESULT.

SEVERE THREAT REMAINS OVER THE NW 1/2 OF THE CWA...WITH 1000-2000
J/KG CURRENTLY OVER LOWER HUDSON VALLEY/NE NJ...ALONG WITH 30 KT
OF BULK SHEAR SUPPORTING BULK RICHARDSON NUMBERS OF 15-30. SO CAN
EXPECT ORGANIZED MULTI- CELLULAR CLUSTERS AND POSSIBLY AN ISOLATED
SUPERCELL. MAIN THREAT IF ANY STORM BECOMES SEVERE IS GUSTY WINDS
AND HAIL.

GIVEN APPROACHING 700-500 HPA SHORTWAVE AND STRENGTHENING LOW
LEVEL JET SCT SHRA/ISO TSRA CANNOT BE RULED OUT OVER SE 1/2 OF CWA.

PWAT VALUES AROUND 1.75 INCHES AND POTENTIALLY TRAINING CELLS
WILL ALLOW FOR THE POSSIBILITY OF AT LEAST LOCALIZED MINOR
FLOODING. PLEASE SEE THE HYDROLOGY SECTION BELOW FOR MORE DETAILS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
COLD FRONT EVENTUALLY MOVES INTO THE WESTERN ZONES LATE AT NIGHT
PROVIDING LIFT. FARTHER EAST...LIFT COMES COURTESY OF ADDITIONAL MID
LEVEL SHORTWAVES AND A STRENGTHENING LOW LEVEL JET. ON A LARGER
SCALE...LIFT FROM THE RIGHT ENTRANCE REGION OF A JET STREAK ALOFT
SHIFTS IN LATE AT NIGHT. SO SHOWERS WILL BE LIKELY ALONG WITH
THUNDERSTORMS...AS WELL AS THE CONTINUED THREAT OF LOCALIZED
FLOODING. THE SEVERE THUNDERSTORM THREAT SHOULD LINGER AT LEAST INTO
THE EVENING HOURS.

ALTHOUGH THE CENTER OF THE SYSTEM AND COLD FRONT WILL BE TO OUR EAST
BY THE END OF THE DAY ON FRIDAY. STILL EXPECTING SOME SHOWERS RIGHT
ALONG THE SYSTEM...AS WELL AS A CONTINUED THREAT IN THE AFTERNOON AS
A TRAILING SHORTWAVE MOVES IN FROM THE WEST. THUNDERSTORMS WILL
STILL BE POSSIBLE...BUT MAINLY ASSOCIATED WITH THE EXITING COLD
FRONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODEL CONSENSUS CONTINUES TO DEPICT A SLOWER AND DEEPER SOLUTION WITH
THE APPROACHING UPPER TROUGH OVER THE MID SECTION OF THE
COUNTRY...TAKING A CLOSED UPPER LOW FROM THE MID ATLANTIC STATES ON
FRI NE TO OVER NEW ENGLAND ON SUN. PREFERENCE AT THIS TIME IS TO
CONTINUE TO TREND FORECAST TOWARDS THE SLOWER GFS/ECMWF SOLUTION
BASED ON MODEL TRENDS AND THE RUN TO RUN CONTINUITY BEING EXHIBITED
OVER THE LAST SEVERAL MODEL CYCLES.

AS FOR SENSIBLE WEATHER...THIS RESULTS IN A BREEZY...COOL AND WET
WEEKEND. POTENTIAL EXISTS FOR MODERATE FRONTOGENETIC RAIN BANDING ON
SATURDAY...WITH GRADUALLY TAPERING TO SHOWER ACTIVITY SAT NIGHT
THROUGH SUNDAY. IT IS NOT OUT OF THE QUESTION THAT INSTABILITY
SHOWER ACTIVITY COULD LINGER INTO MON. NW WINDS OF 15 TO 25 MPH WITH
GUSTS UP TO 35 MPH ARE POSSIBLE THROUGH THE WEEKEND.

TEMPS THIS WEEKEND COULD BE A GOOD 8 TO 12 DEGREES BELOW
SEASONABLE...WITH TEMPS LIKELY STRUGGLING TO GET OUT OF THE 50S WITH
COLD POOL ALOFT...CLOUDS AND RAIN. TEMPS ON SUNDAY WILL LIKELY NOT
BE ANY BETTER BASED ON TRENDS. OVERNIGHT LOWS WILL BE CLOSE TO
SEASONABLE. A GRADUAL WARM-UP TO NEAR SEASONABLE LEVELS IS THEN
FORECAST MON-WED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
HIGH IMPACT WEATHER DAY FOR THE NYC TERMINALS.

A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY NORTH OF THE
TERMINALS THROUGH THE FORECAST PERIOD. A LOW PRESSURE SYSTEM AND
COLD FRONT APPROACH SLOWLY FROM THE WEST DURING THE DAY.

CIGS HAVE LIFTED TO VFR OVER KJFK AND KLGA...BUT DO EXPECT THEM TO
DROP TO MVFR OVER BY ABOUT 16Z AS KEWR HAS ALREADY FALLEN BACK TO
MVFR.

SHOWERS BEGINNING TO POP UP OVER NORTHEAST NJ. IF THEY HOLD
TOGETHER...SHOULD MAKE IT INTO THE CITY TERMINALS BY 15Z-16Z.
HOWEVER...THE BEST CHANCE OF THUNDER WILL BE AFTER 19Z. FOR THE NYC
TERMINALS AS WELL AS KSWF AND KHPN...WILL CARRY THUNDER IN A
PREVAILING GROUP STARTING AT 19Z WHICH WILL GO UNTIL 01Z. WHILE I
DO NOT THINK THUNDER WILL OCCUR AT THE TERMINAL THE ENTIRE
TIME...I DO THINK CONVECTION COULD OCCUR AT LEAST HALF OF THE
TIME...RESULTING IN SIGNIFICANT TERMINAL IMPACTS.

CONDITIONS OVERNIGHT ARE EXPECTED TO FALL TO IFR OR LESS IN LOW
CLOUDS AND RAIN SHOWERS. ADDITIONAL THUNDER WILL BE POSSIBLE. WILL
INTRODUCE THUNDER TO THE TERMINALS EAST OF NYC IN A PROB30 GROUP
AFTER 00Z AS A LOW LEVEL JET MOVES OVER THE TERMINALS THERE.

WINDS WILL GENERALLY BE FROM THE SOUTH TO SOUTHWEST 10 TO 15 KT
TODAY. WINDS AWAY FROM THE COAST MAY GO LIGHT AND VARIABLE
TONIGHT.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

KLGA FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

KEWR FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS YELLOW...WHICH IMPLIES
SLANT RANGE VISIBILITY 4-6SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

KHPN FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

KISP FCSTER COMMENTS: AMENDMENTS EXPECTED TODAY FOR CHANGING
CONDITIONS/TIMING OF ANY SHOWERS OR THUNDERSTORMS.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.FRIDAY...NUMEROUS SHRA...ISOLATED TSTMS POSSIBLE. MVFR TO IFR IN
SHOWERS...FOG AND STRATUS.
.SATURDAY...SHRA LIKELY WITH MVFR OR LOWER. N WINDS 25-30G35KT.
.SUNDAY...MOST LIKELY VFR WITH NW WINDS 20-25KT. POTENTIAL FOR GUSTS
UP TO 40KT.
.MONDAY...VFR. NW WINDS 15-20G25KT.

&&

.MARINE...
MINOR ADJUSTMENTS MADE TO REFLECT LATEST TRENDS IN OBSERVATIONS
AND GUIDANCE...FORECAST APPEARS ON TRACK.

WEB-CAMS SHOW VISIBILITIES ALONG THE ATLANTIC COAST AND NY HARBOR
GOING DOWN TO UNDER A MILE AT TIMES...SO HAVE ISSUED A MARINE
WEATHER STATEMENT FOR THE WATERS S AND W OF LONG ISLAND THROUGH 4
PM FOR PATCHY DENSE FOG.

OTHERWISE...SCA HAS BEEN EXTENDED THROUGH FRIDAY AS A LINGERING
SWELL LIKELY KEEPS SEAS UP OVER 5 FT OVER A GOOD PORTION OF THE
OCEAN WATERS. GUSTS TO 25 KTS WILL BE POSSIBLE AS WELL DURING
PARTS OF THIS PERIOD ON THE OCEAN WATERS AS WELL. NON-OCEAN WATERS
THROUGH FRIDAY SHOULD SEE GUSTS PEAK AT AROUND 20 KT...BUT A FEW
GUSTS TO 25 KT CANNOT BE COMPLETELY RULED OUT.

SCA CONDITIONS ARE BECOMING INCREASINGLY LIKELY...WITH THE POTENTIAL
FOR GALE CONDITIONS SAT INTO SUN...AS LOW PRESSURE FORMS OVER THE
WATERS ON FRI AND LIFTS SLOWLY TO THE NORTH AND EAST. WINDS AND
SEAS BEGIN TO SUBSIDE LATE SUN INTO MON WITH HIGH PRESSURE
BUILDING IN FROM THE GREAT LAKES REGION.

&&

.HYDROLOGY...
THERE IS THE POTENTIAL FOR AROUND INCH BASIN AVERAGE RAINFALL TODAY
THROUGH TONIGHT. HIGHER AMOUNTS WILL BE POSSIBLE IN THUNDERSTORMS.
NOT EXPECTING ANY WIDESPREAD FLOOD THREAT TODAY AND TONIGHT...BUT AT
LEAST SOME MINOR FLOODING IS PROBABLE. FLASH FLOODING IS NOT OUT OF
THE QUESTION...AND THIS WILL NEED TO BE CLOSELY MONITORED AS THE DAY
WEARS ON. CONFIDENCE AT THIS TIME REGARDING TIMING/COVERAGE/PLACEMENT
OF FLASH FLOODING IS TOO LOW TO GO WITH A WATCH FOR FLASH
FLOODING.

THE THREAT FOR LOCALIZED HEAVY RAINFALL WILL CONTINUE INTO THE FIRST
HALF OF FRI WITH EMBEDDED CONVECTION. AN ADDITIONAL 1/2 TO 1 INCH OF
RAINFALL IS POSSIBLE FRI NIGHT INTO SUN. THIS MAY EXACERBATE ANY
ONGOING FLOODING.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JC/NV
NEAR TERM...MALOIT
SHORT TERM...JC
LONG TERM...NV
AVIATION...BC/JP
MARINE...JC/MALOIT/NV
HYDROLOGY...JC/NV
Hazardous weather outlook, May 23, 3:59 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
459 AM EDT THU MAY 23 2013

CTZ005-006-NJZ002-004-006-103>108-NYZ067>075-176-178-241000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
SOUTHERN QUEENS-
459 AM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT IS GUSTY WINDS AND HAIL.

LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT WITH RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR. DEPENDING ON THE EXACT TRACK OF
STORMS PRODUCING HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE. THE
MAIN THREAT THOUGH IS MINOR FLOODING OF POOR DRAINAGE
AREAS...INCLUDING URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT OF MINOR FLOODING AND FLASH FLOODING CONTINUES INTO
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007>012-NYZ078>081-177-179-241000-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU-
459 AM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT WITH RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR. DEPENDING ON THE EXACT TRACK OF
STORMS PRODUCING HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE. THE
MAIN THREAT THOUGH IS MINOR FLOODING OF POOR DRAINAGE
AREAS...INCLUDING URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT OF MINOR FLOODING AND FLASH FLOODING CONTINUES INTO
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-241000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
459 AM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 87 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
May 23, 12:39 PM EST to 1:30 PM EST
Where
Westchester County, 0.89 mi NE of Tarrytown to 0.81 mi NE of Tarrytown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.079, -73.858

In Tarrytown, Rt. 9 was closed at McKeel Ave. from the road buckling due to flooding.

Flash Flood, Rockland

When
May 23, 12:40 PM EST to 12:52 PM EST
Where
Rockland County, 1.01 mi SE of Nyack to 0.45 mi NE of South Nyack
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.091, -73.915

In Nyack, rapidly flowing water on Main St. blocked the entire road.

Flash Flood, Westchester

When
May 23, 1:03 PM EST to 1:30 PM EST
Where
Westchester County, 0.44 mi WNW of Hawthorne to 0.06 mi NW of Hawthorne
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.103, -73.807

The Saw Mill River Pkwy. was closed between exits 26 and 29 in Pleasantville due to flooding.

Flash Flood, Westchester

When
May 23, 2:11 PM EST to 2:41 PM EST
Where
Westchester County, 0.46 mi ESE of Hawthorne to 0.55 mi SE of Hawthorne
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.097, -73.792

The Taconic State Pkwy. was closed between Commerce St. and Stevens Ave. due to flooding in Valhalla.

Flash Flood, Richmond

When
May 23, 2:35 PM EST to 3:05 PM EST
Where
Richmond County, 0.52 mi E of Annadale to 0.47 mi ENE of Annadale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.551, -74.190

A car was stranded in flood waters on Vespa Ave. near Arden Avenue.

Flash Flood, Westchester

When
May 23, 3:44 PM EST to 4:00 PM EST
Where
Westchester County, 1 mi N of Hawthorne to 0.94 mi NNE of Hawthorne
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.114, -73.798

The Saw Mill River Pkwy. was closed at Saw Mill River Rd. due to flooding.

Flash Flood, Richmond

When
May 23, 3:58 PM EST to 4:28 PM EST
Where
Richmond County, 1.28 mi WNW of South Beach to 1.31 mi WSW of Rosebank
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.610, -74.101

The westbound Staten Island Expressway was closed at Renwick Ave. due to flooding.

Flash Flood, Westchester

When
May 23, 8:00 PM EST to 8:30 PM EST
Where
Westchester County, 0.59 mi S of Ardsley to 0.65 mi N of Greenburgh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.011, -73.849

Heavy rain caused flooding in a home on Bramble Brook Rd. in Ardsley.

Flash Flood, Westchester

When
May 23, 8:40 PM EST to 9:10 PM EST
Where
Westchester County, 2.17 mi NNE of Tuckahoe to 0.89 mi NNE of Tuckahoe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.979, -73.813

The Bronx River Pkwy. southbound was closed between Tarrytown Rd. and Harney Rd. due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454724, 454725, 454729, 454731, 454733, 454736, 454738, 454740, 454743.